Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Lincoln, IL

May 30, 2004Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 30, 2004, 9:01 AM CDT for Stark County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 9:01 AM CDT (14:01 UTC)
Expired
May 30, 2004, 9:45 AM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KILX 301401
SVRILX
ILC175-301445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
901 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 945 AM CDT

* AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST JERSEY...OR ABOUT 19 MILES SOUTH OF
  KEWANEE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOULON
  WYOMING
  CASTLETON

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4114 8999 4098 8999 4099 8966 4121 8969

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:50 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 30, 3:50 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
350 AM CDT SUN MAY 30 2004

.DISCUSSION...SEVERE WEATHER OUTBREAK LIKELY ACROSS
CENTRAL/SOUTHEAST ILLINOIS SUNDAY AFTERNOON AND EVENING.

SPC HAS UPGRADED PORTIONS OF CENTRAL ILLINOIS INTO A DAY ONE HIGH
RISK OF SEVERE WEATHER...AT LOCATIONS MAINLY ALONG AND SOUTH OF A
QUINCY TO DECATUR TO EFFINGHAM LINE. REMAINDER OF CENTRAL/SOUTHEAST
ILLINOIS IN A MODERATE RISK. MODELS ARE IN GOOD AGREEMENT WITH THE
TIMING OF THE ASSOCIATED SURFACE FRONT...ALL SHOWING A SLIGHT
SLOWING OF TIMING FROM 24 HOURS AGO. ALL INSTABILITY/SHEAR
PARAMETERS...EXTENT OF UPPER LEVEL SUPPORT AND TIMING OF SURFACE
BOUNDARY SUPPORT THE RISK. THIS WILL BE THE SHORT-TERM FORECAST
CHALLENGE.

LATER ON...MODELS NOW IN BETTER AGREEMENT WITH AN UPPER LEVEL LOW
CUTTING OFF ACROSS THE GREAT LAKES REGION. ETA NOW MORE SIMILAR WITH
THE GFS...WHICH ALL ALONG SUPPORTED A LESS PROGRESSIVE SCENARIO WITH
THIS FEATURE. THIS UPPER LOW WILL KEEP TEMPERATURES COOLER OVER MUCH
OF THE UPCOMING WEEK...WITH PERIODIC THUNDER CHANCES WITH SPOKES OF
SHORTWAVE ENERGY/COOLER H500 TEMPS ROUNDING THE UPPER LOW. HAVE
LEANED TOWARD THE GFS GIVEN ITS BETTER CONTINUITY WITH THIS FEATURE.

SHORT TERM...TODAY AND TONIGHT...
06Z ETA MODEL INDICATES ENOUGH UPPER LEVEL DIVERGENCE ON THE EDGE OF
THE 850H THETAE AXIS TO SUPPORT ONGOING SCATTERED CONVECTION...MAINLY
ALONG AND NORTH OF A PEORIA TO MATTOON LINE. BEST LOW-LEVEL JET AXIS
REMAINS WEST OF THE MISSISSIPPI RIVER TONIGHT...HELPING TO SUPPORT
WIDESPREAD CONVECTION ACROSS IOWA/NORTHWEST MISSOURI. LACK OF
WIDESPREAD RAINS IN CENTRAL ILLINOIS EARLY ON WILL ALLOW AIRMASS TO
QUICKLY BECOME UNSTABLE THIS MORNING. ETA SHOWS SURFACE DEWPOINTS
QUICKLY RISING INTO THE LOWER 70S ACROSS CENTRAL ILLINOIS AS THE
WARM FRONT TO OUR SOUTH QUICKLY LIFTS NORTH. NEGATIVELY TILTED
LONGWAVE TROF WILL NUDGE EASTWARD...WITH THE ASSOCIATED SURFACE
FRONT EXPECTED TO MOVE THROUGH WESTERN PORTIONS OF AREA LATE
AFTERNOON/EARLY EVENING TIME FRAME. ETA SURFACE LI/S SUGGEST -6 TO
-8 WITH CAPES APPROACHING 3000 J/KG. ESPECIALLY DURING THE LATE
AFTERNOON/EARLY EVENING ACROSS THE WEST...SHEAR PROFILES ARE
IMPRESSIVE...WITH LOTS OF TURNING OF WINDS IN THE LOW LEVELS. THE
STORMS WILL LIKELY TAKE ON MORE LINEAR CHARACTERISTICS AS IT MOVES
THROUGH EASTERN ILLINOIS...AS WIND PROFILES BECOME MORE
UNIDIRECTIONAL PER BUFKIT. WILL ONLY MAKE MINOR ADJUSTMENTS TO
FINE-TUNE GRIDS FOR THIS OUTBREAK...BUT LITTLE AS FAR AS CHANGES
NEEDED. BECAUSE EXPECTED HEAVIER RAINFALL REMAINED WEST OF ILLINOIS
TONIGHT...NOT LOOKING AT FLOODING BEING A MAJOR ISSUE. WILL
CONCENTRATE ON THE SEVERE WEATHER EXPECTED. THERE SHOULD BE ENOUGH
SPEED TO THE FRONT TO DIMINISH THE CHANCES OF WIDESPREAD FLOODING
PROBLEMS.

LONG TERM...MEMORIAL DAY (MONDAY) THROUGH SATURDAY...
AS STATED EARLIER...UPPER LOW IS EXPECTED TO DEVLOP ACROSS GREAT
LAKES REGION AND DROP THROUGH UPPER MIDWEST. THIS FEATURE AND ITS
ASSOCIATED COLD TEMPERATURES ALOFT...TO BRING MAINLY DIURNAL STORM
CHANCES TO THE AREA INTO WEDNESDAY. GFS HAS BEEN FAIRLY CONSISTANT
WITH THIS SCENARIO. DIFFICULT TO TIME EXACT TIMING ON RAIN CHANCES
WITH THE APPROACHING WAVES...GFS CURRENTLY SUGGEST THE MOST
AMPLIFIED WAVE TO MOVE THROUGH CENTRAL ILLINOIS MORNING-MIDDAY
WEDNESDAY. THEREAFTER...UPPER LEVEL RIDGING TO BUILD INTO THE
AREA...ALLOWING FOR A WARMING TREND INTO NEXT WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

PLAHMER
Hazardous weather outlook, May 30, 6:00 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN MAY 30 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
600 AM CDT SUN MAY 30 2004

...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON
INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED
TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE
THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE
EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR
TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE
TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE
FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO
EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE
AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER
SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT.

TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE
GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN
ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE
AREA IN ADDITION TO THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT
LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT FROM AROUND 2 PM UNTIL MIDNIGHT.

&&

KEEP ABREAST OF THE LATEST WEATHER FORECASTS. PEOPLE OUTDOORS SHOULD
HAVE A NOAA WEATHER RADIO OR COMMERCIAL RADIO TO KEEP INFORMED OF
THE EXPECTED DANGEROUS WEATHER CONDITIONS. REVIEW SEVERE WEATHER
SAFETY RULES...AND BE READY TO TAKE ACTION IF A WATCH OR WARNING IS
ISSUED FOR YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:51 AM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell39 min
May 30, 9:06 AM CDTFlash Flood WarningILXKnox, Stark6 hr
May 30, 9:27 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford48 min
May 30, 9:34 AM CDTFlash Flood WarningILXPeoria, Tazewell6 hr
May 30, 9:46 AM CDTTornado WarningILXTazewell, Woodford59 min
May 30, 9:52 AM CDTFlash Flood WarningILXMarshall, Woodford6 hr
May 30, 10:27 AM CDTFlash Flood WarningILXMcLean6 hr
May 30, 11:06 AM CDTSevere Thunderstorm WarningILXDeWitt, McLean39 min
May 30, 11:10 AM CDTSevere Thunderstorm WarningILXLogan, Macon50 min
May 30, 3:45 PM CDTTornado WarningILXFulton, Knox60 min
May 30, 4:09 PM CDTTornado WarningILXSchuyler66 min
May 30, 4:21 PM CDTFlash Flood WarningILXKnox6 hr
May 30, 4:28 PM CDTSevere Thunderstorm WarningILXPeoria, Stark62 min
May 30, 4:29 PM CDTTornado WarningILXPeoria, Stark61 min
May 30, 4:34 PM CDTFlash Flood WarningILXFulton, Schuyler6 hr
May 30, 4:36 PM CDTTornado WarningILXTazewell, Woodford54 min
May 30, 4:40 PM CDTFlash Flood WarningILXPeoria, Stark6 hr
May 30, 4:43 PM CDTTornado WarningILXFulton, Knox62 min
May 30, 4:49 PM CDTSevere Thunderstorm WarningILXMenard56 min
May 30, 4:59 PM CDTTornado WarningILXCass, Mason61 min
May 30, 5:06 PM CDTTornado WarningILXShelby54 min
May 30, 5:10 PM CDTTornado WarningILXMarshall65 min
May 30, 5:19 PM CDTTornado WarningILXWoodford56 min
May 30, 5:24 PM CDTFlash Flood WarningILXMarshall, Woodford6 hr
May 30, 5:25 PM CDTTornado WarningILXClark, Crawford, Cumberland, Jasper65 min
May 30, 5:30 PM CDTFlash Flood WarningILXTazewell6 hr
May 30, 5:31 PM CDTTornado WarningILXEffingham, Logan, Shelby, Tazewell59 min
May 30, 5:34 PM CDTFlash Flood WarningILXEffingham, Shelby6 hr
May 30, 5:40 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar65 min
May 30, 5:44 PM CDTTornado WarningILXLogan, Tazewell46 min
May 30, 5:54 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt51 min
May 30, 6:03 PM CDTTornado WarningILXMcLean57 min
May 30, 6:09 PM CDTTornado WarningILXEdgar66 min
May 30, 6:12 PM CDTTornado WarningILXDeWitt63 min
May 30, 6:16 PM CDTTornado WarningILXColes59 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningILXChampaign69 min
May 30, 6:24 PM CDTTornado WarningILXCumberland, Effingham, Jasper66 min
May 30, 6:36 PM CDTTornado WarningILXClark54 min
May 30, 6:49 PM CDTSevere Thunderstorm WarningILXPiatt56 min
May 30, 6:57 PM CDTTornado WarningILXChampaign, Piatt63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.